Hail, Kittson
- When
- August 12, 1:58 PM CST
- Where
- Kittson County, 2.12 mi SSE of Halma
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.640, -96.610
The hail fell near the intersection of county road 7 and Minnesota 11.
On August 12th a mid level ridge and hot surface temperatures sat over the Rocky Mountains and high plains, with Minnesota lying on the eastern periphery. By mid afternoon, temperatures had risen into the mid to upper 90s across western and central North Dakota, and into the lower 90s along the Red River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On August 12th a mid level ridge and hot surface temperatures sat over the Rocky Mountains and high plains, with Minnesota lying on the eastern periphery. By mid afternoon, temperatures had risen into the mid to upper 90s across western and central North Dakota, and into the lower 90s along the Red River Valley. To the east in Minnesota, temperatures peaked in the 80s. Afternoon dew point values rose into the mid 60s to around 70. Thunderstorms formed during the mid afternoon over the northern Red River Valley and tracked southeast through Wadena County through the early evening. Then, a second round of storms fired up over Kittson County shortly after the first round exited Wadena County. This second round of storms tracked nearly identically to first round, or from Kittson County southeast through Wadena County. These storms produced very large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 12, 1:35 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 235 PM CDT WED AUG 12 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 235 PM CDT WED AUG 12 2015 ELEVATED STORMS CONTINUE TO SLOWLY APPROACH AND CROSS THE INTERNATIONAL BORDER...BUT REMAIN WEAK (THIS LIKELY DUE TO STRONG CAP STILL IN PLACE). THIS ACTIVITY HAS SIGNIFICANTLY REDUCED SEVERE POTENTIAL NEAR THE INTERNATIONAL BORDER (WHERE CLOUDS HAVE KEPT TEMPS COOLER)...BUT JUST SOUTH OF THIS AREA MLCAPE HAS BECOME STRONG. AS LOW-LEVEL TROUGH APPROACHES TOWARD 00Z WHEN THE CAP IS WEAKEST...ANTICIPATE ACTIVITY TO BECOME MORE SFC BASED AND STRENGTHEN. WILL EXPAND T+ INTO THE RED RIVER VALLEY GIVEN LATEST TRENDS (WITH MAIN THREAT ALONG AND EAST OF THE VALLEY). STILL THINKING AN AREA OF STORMS MOVING FROM NORTH TO SOUTH (ISOLD TO SCATTERED) WITH DAMAGING WIND GUSTS THE MAIN THREAT (AND POSSIBLY HAIL) GIVEN THE ENVIRONMENT (AS DISCUSSED IN THE LATEST SPC SWOMCD). WARM AIRMASS REMAINS ACROSS THE REGION WITH TEMPERATURES CONTINUING WELL ABOVE NORMAL VALUES. HEAT INDEX VALUES MAY BRIEFLY APPROACH 100F DURING THE AFTERNOON HOURS...BUT NOT LONG ENOUGH TO WARRANT A HEAT ADVISORY. AFTER THIS EVENING...ALTHOUGH ANY WEAK DISTURBANCE COULD PRODUCE A THUNDERSTORM...FORCING SHOULD BE RATHER WEAK AND NOT ENOUGH TO OVERCOME CAPPING. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 235 PM CDT WED AUG 12 2015 FRIDAY-SATURDAY...MUCH OF THIS PERIOD WILL REMAIN UNDER SIMILAR CONDITIONS AS THURSDAY...EXCEPT WITH BUILDING HEIGHTS ALOFT. THE CHANCE FOR ANY PRECIP UNDER THIS PATTERN IS VERY LOW. HOT TEMPERATURES WILL CONTINUE. THE ADVERTISED COLD FRONT WILL APPROACH THE REGION DURING THE AFTERNOON HOURS. SATURDAY EVENING-WEDNESDAY...MODELS IN DECENT AGREEMENT WITH LONG TERM MODELS BRING A FRONT ASSOCIATED WITH A CANADIAN SFC LOW ACROSS THE DAKOTAS SAT NIGHT INTO SUN...GIVING REGION A CHANCE FOR STRONG TSTMS IF FROPA TRANSITS DURING PEAK HEATING. SW FLOW THEN BECOMES MORE NW AS CANADIAN RIDGE SETS UP...KEEPING FIRST HALF OF NEXT WEEK DRY BEFORE ANOTHER SYSTEM MOVES ACROSS MID WEEK...BRINGING MORE CHANCES FOR SHOWERS AND TSTMS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1251 PM CDT WED AUG 12 2015 VFR CONDS THIS AFTERNOON WITH SOUTHEASTERLY WINDS TURNING SOUTHERLY THIS EVENING AND VARIABLE BY TOMORROW MORNING AS HIGH PRESSURE MOVES INTO WRN ND. ISOLD TSTMS POSSIBLE IN W CNTRL AND NW MN...HOWEVER NOT ENOUGH CONFIDENCE AT SPECIFIC SITES TO ADD TS...WILL KEEP MENTION OF CB ONLY IN TAFS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...TG LONG TERM...TG/SPEICHER AVIATION...SPEICHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 841 AM CDT WED AUG 12 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-130930- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 841 AM CDT WED AUG 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE EVENING...WITH A SLIGHT RISK OF SEVERE STORMS OVER PARTS OF NORTHEASTERN NORTH DAKOTA INTO NORTHWESTERN MINNESOTA. THE MAIN THREATS ARE HAIL GREATER THAN 1 INCH IN DIAMETER AND DAMAGING WIND GUSTS. HEAT INDICES COULD REACH THE MID TO UPPER 90S FOR A SHORT TIME THIS AFTERNOON MAINLY ALONG AND WEST OF THE RED RIVER VALLEY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW SHOWERS OR THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH DAKOTA ON THURSDAY...WITH HIGHER CHANCES OVER THE REGION LATER SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JAM
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1218 PM CDT WED AUG 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 10 SSE VALLEY CITY 46.79N 97.92W
08/07/2015 E1.50 INCH BARNES ND BROADCAST MEDIA
REPORT AND PICTURE POSTED TO SOCIAL MEDIA. TIME ESTIMATED
BASED ON RADAR.
0608 PM HAIL 2 E PAGE 47.16N 97.53W
08/07/2015 E1.50 INCH CASS ND BROADCAST MEDIA
REPORT AND PICTURE POSTED TO SOCIAL MEDIA.
0610 PM HAIL 5 ESE ORISKA 46.90N 97.69W
08/07/2015 E2.50 INCH BARNES ND BROADCAST MEDIA
REPORT AND PICTURE POSTED TO SOCIAL MEDIA. TIME ESTIMATED
BASED ON RADAR.
0611 PM HAIL 2 E FORT RANSOM 46.52N 97.89W
08/07/2015 E1.25 INCH RANSOM ND BROADCAST MEDIA
QUARTER TO HALF DOLLAR SIZED HAIL OCCURRERD FOR 2 TO 3
MINUTES. REPORT AND PICTURE POSTED TO SOCIAL MEDIA.
0620 PM HAIL BUFFALO 46.92N 97.55W
08/07/2015 E1.75 INCH CASS ND BROADCAST MEDIA
REPORT AND PICTURE POSTED TO SOCIAL MEDIA. TIME ESTIMATED
BASED ON RADAR.
0624 PM TSTM WND GST 5 NW LISBON 46.49N 97.76W
08/07/2015 E80.00 MPH RANSOM ND BROADCAST MEDIA
LARGE 1500 TO 2000 POUND HAY BALES WERE ROLLED FOR
SEVERAL HUNDRED YARDS ACROSS FIELDS...DITCHES AND
TOWNSHIP ROADS. TIME ESTIMATED BASED ON RADAR.
0625 PM HAIL 6 NW LISBON 46.50N 97.77W
08/07/2015 E1.75 INCH RANSOM ND BROADCAST MEDIA
LARGE HAIL AND STRONG WINDS OCCURRED FOR SEVERAL MINUTES.
DRIFTS OF HAIL WERE PILED UP AGAINST THE SIDE OF A
FARMSTEAD SHOP AND IN NEARBY DITCHES...AND WAS STILL
MELTING THE FOLLOWING AFTERNOON.
0627 PM TSTM WND GST 7 NNW LISBON 46.53N 97.74W
08/07/2015 E90.00 MPH RANSOM ND BROADCAST MEDIA
A POLESHED ROOF WAS BLOWN OFF AND TUMBLED THROUGH THE
FARMYARD. IT BROKE DOWN A POWER POLE AND POWER LINE
BEFORE COMING TO REST PARTIALLY EMBEDDED IN A FARMHOUSE
ROOF.
0635 PM TSTM WND GST 2 W ARTHUR 47.10N 97.26W
08/07/2015 E60.00 MPH CASS ND MESONET
MEASURED 1.25 INCHES OF RAIN AND DIME SIZED HAIL.
REPORTED BY ND ARB OBSERVER
0705 PM HAIL 2 W ARGUSVILLE 47.05N 96.98W
08/07/2015 E1.00 INCH CASS ND PUBLIC
0745 PM HAIL BADGER 48.78N 96.02W
08/07/2015 E1.00 INCH ROSEAU MN BROADCAST MEDIA
REPORT AND PICTURE POSTED TO SOCIAL MEDIA.
0805 PM HAIL 1 SE SHELLY 47.45N 96.80W
08/07/2015 E0.88 INCH NORMAN MN PUBLIC
0810 PM HAIL 3 E GARDNER 47.14N 96.90W
08/07/2015 E1.00 INCH CASS ND PUBLIC
A FEW DIME TO QUARTER SIZED HAIL AND BRIEF HEAVY RAINS.
0835 PM HAIL 4 SSE FOX 48.79N 95.86W
08/07/2015 E1.00 INCH ROSEAU MN TRAINED SPOTTER
VERY HEAVY RAINS AND STRONG WINDS WERE ACCOMPANIED BY
INTERMITTENT LARGE HAIL.
0840 PM TSTM WND DMG 6 S ROSEAU 48.76N 95.76W
08/07/2015 ROSEAU MN PUBLIC
TREES DOWNED AND ROOF DAMAGE REPORTED VIA SOCIAL MEDIA.
TIME ESTIMATED BASED ON RADAR.
0842 PM HAIL 6 S ROSEAU 48.76N 95.76W
08/07/2015 E1.75 INCH ROSEAU MN PUBLIC
REPORTED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.
0845 PM TSTM WND DMG 1 SE MALUNG 48.76N 95.71W
08/07/2015 ROSEAU MN TRAINED SPOTTER
A FEW 3 TO 4 INCH DIAMETER BRANCHES BROKEN DOWN. HEAVY
RAINFALL OF OF 1.18 INCHES AND SOME DIME SIZED HAIL.
0900 PM HAIL 3 N FELTON 47.12N 96.50W
08/07/2015 E1.25 INCH CLAY MN BROADCAST MEDIA
REPORT AND PICTURE POSTED TO SOCIAL MEDIA. TIME ESTIMATED
BASED ON RADAR.
0908 PM HAIL 5 ESE BORUP 47.15N 96.41W
08/07/2015 E1.25 INCH NORMAN MN BROADCAST MEDIA
REPORT AND PICTURES POSTED VIA SOCIAL MEDIA. TIME
ESTIMATED BASED ON RADAR.
0919 PM HAIL SKIME 48.55N 95.60W
08/07/2015 E1.50 INCH ROSEAU MN TRAINED SPOTTER
VERY HEAVY RAINS AND OCCASIONAL LARGE HAIL WERE REPORTED.
REPORTS AND PICTURES WERE ALSO POSTED VIA SOCIAL MEDIA.
HAIL OCCURRED OVER A PERIOD OF 3 TO 5 MINUTES.
0920 PM HAIL 1 N ULEN 47.09N 96.26W
08/07/2015 E0.75 INCH CLAY MN PUBLIC
A FEW SMALL MARBLE TO DIME SIZE HAIL REPORTED.
0950 PM HAIL 1 NW GRYGLA 48.31N 95.64W
08/07/2015 E1.00 INCH MARSHALL MN PUBLIC
BRIEF HEAVY RAINS AND A FEW LARGE HAIL FROM DIME TO
QUARTER SIZED.
&&
GGUSTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 242 PM CDT WED AUG 12 2015 MNZ004-005-007-008-122045- ROSEAU MN-WEST MARSHALL MN-EAST MARSHALL MN-KITTSON MN- 242 PM CDT WED AUG 12 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KITTSON...NORTH CENTRAL MARSHALL AND SOUTHWESTERN ROSEAU COUNTIES UNTIL 345 PM CDT... AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KARLSTAD...OR 34 MILES NORTH OF THIEF RIVER FALLS...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... STRATHCONA AROUND 320 PM CDT. GREENBUSH AROUND 325 PM CDT. LAT...LON 4877 9592 4850 9586 4848 9653 4866 9657 TIME...MOT...LOC 1942Z 261DEG 16KT 4859 9645 SPEICHER
The Fargo/Grand Forks radar (KMVX), 135 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
35 hail, 15 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
The hail fell near the intersection of county road 7 and Minnesota 11.
A resident reported a roof anchored antenna was ripped off and a well anchored eight foot tall wind mill was blown over. The power was also out from 430 pm to 830 pm.
Numerous large tree branches and limbs were broken down around Star and Hickory townships. At least two wooden power poles were snapped, resulting in widespread power outages.
Several grain bins sustained significant damage and large round hay bales were blown across a field. Several large tree branches and limbs were broken down in shelterbelts across Deer Park and Hickory townships.
Numerous large tree branches and limbs were broken down across portions of Roland Township, resulting in widespread power outages.
Numerous large tree branches and limbs were broken down across far northeast Polk County, resulting in widespread power outages.
Numerous very large hailstones were collected and photographed, measuring from 4 to 4.5 inches in diameter.
The hail was a mix of quarter to golf ball sized stones.
Numerous pine trees were broken down around the area.
Trees were blown down by the strong winds.
A sixteen inch diameter pine tree was snapped by the strong wind. Some half inch diameter hail also fell.
A poplar tree was blown down and vehicles were dented by hail between Emmaville and Nevis.
Numerous trees were snapped around town.
The hail and one half of an inch of rain fell very quickly.
A persistent wall cloud with one or two brief funnels was reported.
Large branches were blown down around town.
The funnel cloud was short-lived.
The hail was accompanied by very strong winds.
Trees were blown down near the Pennington County line.
A few trees were uprooted and numerous large branches were blown down around town. One small radio tower was bent over in the middle and a wooden billboard was blown down.
Numerous large tree branches were blown down. Metal and plastic business signage was blown about.
Occasional large tree branches and limbs were broken down in shelterbelts and groves across western Smiley and Wyandote townships.
Dime to quarter sized hail covered the ground.
Quarter to golf ball sized hail fell.
The power was also knocked out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589783, 589782, 589784, 589785, 589786, 589787, 589789, 589790, 589791, 589792, 589794, 589795, 589796, 589797, 589799, 589801, 589802, 589803, 589835, 589836, 589837, 589838, 589839, 589840, 589841, 589842, 589843, 589844, 589845, 589846, 589847, 589848, 589849, 589850, 589851, 589852, 589853, 589854, 589855, 589856, and more.